Missouri, 2003

Winter Storm in Missouri, February 23 to 24, 2003

February 23 to 24, 2003 · NWS LSX · 7 events in 7 counties and zones

Yet another winter storm struck Southeast Missouri on the 23rd - 24th. Snowfall amounts ranged from 6 - 8 inches across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Yet another winter storm struck Southeast Missouri on the 23rd - 24th. Snowfall amounts ranged from 6 - 8 inches across the area. Virtually all schools were closed on Monday the 24th. Due to all the school closings over the winter, many schools in the area were going to have to remain in session well into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 23, 2:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 23, 2:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
505 AM CST SUN FEB 23 2003

OK S/W RIDING ENEWD RIGHT ON SCHEDULE.  ONLY FLY IN THE OINTMENT IS
THE RADAR LOOP SEEMS SO SHOW LTL CHG/SLOW WKNG OF SRN MO PCPN
SHIELDD. PROFILER DATA SHOWS DEQUEEN ARKANSAS (SWRN AR) WITH 70 PLUS
KNOT LLJ NOSING RIGNT INTO SWRN CORNER OF CWA. BACK EDGE CONTINUES TO
KEEP TIME FRAME OF SNOW EVENT AROUND 6-7 HOURS AND IT LOOKS LIKE THE
HVY SNOW PLUME STRETCHED ACROSS SWRN MO WL MOV ENEWD INTO SRN PTN
CWA IN WRNG AREA...OUR UNKNOWN SNOW CAPITAL. (BET THAT AREA HAS HAD
OVER 40 INCHES OF SNOW THIS YEAR)  18Z MESOETA INCREASED THE SNOWFALL
AMOUNTS A TAD BUT EVERYTHING LOOKS ON LINE. WILL INCR SNOW AMOUNTS A
BIT IN BOTH ADVISORY AND WARNING AREAS FROM MRNG RUN

FOR XTNDD HV LOWERED TEMPS FOR MUCH OF EXTENDED TIME. CLDS/NEW SNOW
COVER/UNSETTLED FLOW IN SRN BRANCH WILL REDUCE/ELIMINATE MUCH
WRMG.

.STL...WINTER STORM WARNING SE MO FOR TNGT FOR
       ILZ079-MOZ072>075-084-085-099
       WINTER WX ADVSRY CNTRL MO TNGT FOR
       MOZ041-042-047>051-059
       WINTER WX ADVSRY E CTRL MO/S CNTRL IL FOR TNGT FOR
       ILZ058-059-098>102-MOZ052-060>065 AND
       ILZ060-064-065-069-070-074

PEDIGO
Hazardous weather outlook, Feb 23, 6:31 AM CST, 9 hours 29 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING WINTER STORM WILL MOVE FROM THE TEXAS PANHANDLE THIS
MORNING EAST ALONG THE RED RIVER AND THEN NORTHEAST ACROSS ARKANSAS
TONIGHT. SNOW WILL DEVELOP OVER THE CENTRAL PLAINS TODAY WITH THE
STORM EXPECTED TO INTENSIFY TONIGHT...BRINGING A BAND OF HEAVY SNOW
TO PORTIONS OF SOUTHERN MISSOURI TODAY AND TONIGHT. STORM TOTAL
SNOWFALL WILL RANGE FROM AROUND AN INCH IN NORTHEAST MISSOURI TO AS
MUCH AS 5 TO 7 INCHES OVER THE SOUTHEASTERN OZARKS. A WINTER STORM
WARNING HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST MISSOURI FOR LATE
TODAY AND TONIGHT. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
CENTRAL MISSOURI FOR LATE THIS AFTERNOON AND TONIGHT...AND FOR EAST
CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS FOR TONIGHT. ANY
DEVIATION FROM THE FORECASTED PATH OF THIS STORM COULD GREATLY
CHANGE EXPECTED SNOWFALL AMOUNTS...AND CONCERNED INTERESTS SHOULD
MONITOR THE LATEST FORECASTS AND STATEMENTS WITH REGARD TO THIS
STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS ON SNOWFALL
AMOUNTS WOULD BE GREATLY APPRECIATED.

WDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
February 23, 4:00 PM CST to February 24, 4:00 AM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
February 23, 4:00 PM CST to February 24, 4:00 AM CST
Where
Iron forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 23, 4:00 PM CST to February 24, 4:00 AM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Winter Storm, Reynolds

When
February 23, 4:00 PM CST to February 24, 4:00 AM CST
Where
Reynolds forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Winter Storm, St. Francois

When
February 23, 4:00 PM CST to February 24, 4:00 AM CST
Where
St. Francois forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Winter Storm, Ste. Genevieve

When
February 23, 4:00 PM CST to February 24, 4:00 AM CST
Where
Ste. Genevieve forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 23, 4:00 PM CST to February 24, 4:00 AM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340442, 5340569, 5340570, 5340571, 5340572, 5340573, 5340574.